Is your weight creeping up but you’re not really sure why?
If you start eating more than usual, or you start cutting back on your regular exercise, then you won’t be surprised when the scales show a few extra pounds. But what if you’re doing the same as you always do, no change to diet or exercise, and you’re putting on weight? Now might be a good time to start looking into why.
Not enough sleep
There are two possible links with sleep and weight gain. Firstly, if you’re a night owl and stay up until the small hours, then you are more likely to be snacking late which will be increasing your calorie intake with no opportunity to burn any of them. Another reason is around what’s going on biochemically when you’re deprived of sleep. Changes in hormone levels can increase hunger and appetite and can also make you feel less full after eating meaning it’s easy to overeat.
When the going gets tough, your body can go into survival mode. The ‘stress hormone’ Cortisol is secreted, which will cause an increase in appetite. We often reach for high-calorie comfort foods in stressful times. This combination will almost certainly result in weight gain.
Unfortunately one of the side effect when taking some antidepressants is weight gain, which can occur in up to 25% of people taking them long-term. Speak to your GP about the possibility of changing to alternative drug if you think your antidepressant is causing weight gain. Remember though, that some people experience weight gain after starting new drug treatments simply because they’re feeling better, which can lead to improved appetite. Depression itself can also cause changes in weight.
Anti-inflammatory steroid medications are known for sometimes causing weight gain. The main reasons being fluid retention and increased appetite. Although weight gain is common with this type of drug, the severity of this side effect will depend on both the strength of the dose and length of time taking the drug. It is also possible for some people to see a redistribution of fat while taking the drug, to areas like the face, back of the neck or the abdomen. If you have concerns about the side effects of a medication, speak to your GP.
Other drugs that can cause weight gain
Several other prescription drugs have been linked to weight gain. These include antipsychotic drugs (to treat mood disorders like schizophrenia and bipolar disorder), as well as drugs used to treat migraines, seizures, high blood pressure and diabetes. Your GP should be able to find a suitable medication that treats your symptoms without causing any disrupting side effects.
Does ‘The Pill’ typically cause weight gain
Although this is often said, there is a lack of evidence that combination contraceptive pills (oestrogen and progestogen) cause lasting weight gain. Some women taking the combination pill may experience some weight gain related to fluid retention, but this would usually be short-term. If you’re still concerned about possible weight gain, talk to your GP.
If your thyroid isn’t making enough thyroid hormone, you’re probably feeling tired, weak, cold and you’ll be gaining weight. Without enough thyroid hormone, your metabolism slows, meaning you are more likely to put on weight. Even a thyroid functioning at the lower end of the normal range can cause weight gain. Treating hypothyroidism with medication could reverse some of the weight gain. If you have any concerns, seek medical advice.
Don’t blame the loss of oestrogen due to the menopause as the reason for your midlife weight gain. Although these can all occur around the same time, probably during your 40s or 50s, but changing hormone levels are unlikely to be the cause. Ageing slows down your metabolism, and muscle mass decreases, so you burn off less calories, and any changes in lifestyle such as less exercise will play a role. But the area where you gain weight could be related to the menopause, with fat accumulating around your waist, not around your hips and thighs.
Weight gain is a common symptom of Cushing syndrome, a condition which results in you being exposed to too much of the hormone cortisol, which in turn can cause weight gain and other abnormalities. Cushing’s syndrome can occur if you take a corticosteroid for conditions such as asthma, arthritis or lupus. It could also occur when your adrenal glands produce too much of the hormone. Weight gain will most likely be most prominent around the face, neck, upper back or waist.
Polycystic ovarian syndrome (PCOS)
PCOS is a common hormonal problem that affects women of childbearing age. Most women with PCOS will grow lots of little cysts on their ovaries. The condition leads to hormone imbalances that will affect a woman’s menstrual cycle – and can lead to excess body hair growth and acne. Women with this condition will be resistant to insulin, which can cause weight gain. The weight tends to gravitate to the abdomen, which puts women at greater risk of heart disease.
In 2012 a study suggested that on average, people who stop smoking will gain around 4 to 5 kilos (8.8 to 11 pounds) in weight. Why? Firstly, nicotine curbs your appetite so that once you stop smoking you may feel increased hunger pangs, which leads to overeating. Nicotine also increases your metabolism, but many people don’t decrease their calorie intake to compensate for the slowdown after they give up smoking. Lastly, nicotine is notorious for dulling the taste buds, so you could find that food tastes better once you kick the habit, which can lead to overindulgence.